Share

Bleeding After Plan B

 
By Ameera Mills. Updated: October 7, 2018
Bleeding After Plan B

The morning after pill, otherwise known as Plan B, is an emergency contraceptive method created for cases where traditional prevention methods, such as condoms, fail. This method of contraception is not recommended for routine use, but only in emergency situations.

This method is not abortive, therefore if an embryo is implanted it will not be able to revert the process. It functions by delaying ovulation. Most morning after pills, specifically generic versions, should be take 72 hours after sex. Naturally, the use of these pills have instigated several questions, specifically about bleeding. This pill does carry side effects that should be known about beforehand. If you want to know more about bleeding on the morning after pill and how it may affect your period, keep reading here at OneHOWTO.

What is in the morning pill and what does it do?

The morning after pill, otherwise known as plan B, is composed of a high hormonal load of levonorgestrel. Levonorgestrel is a hormone similar to progesterone and is responsible for either preventing or delaying ovulation and/or interfering with egg fertilization: depending on when it is taken. This hormone thickens the cervical mucus so that sperm cannot pass through, in turn hindering the implantation process of the ovum (in the event that it has been fertilized).

Some morning after pills can also be made up of meloxicam, an anti-inflammatory with contraceptive effects that has been said to have fewer side effects than levonorgestrel.

Depending on when the pill is taken and which specific type you have chosen, it’s effectiveness can range between 89% and 95%. It is recommended to take the pill as early as possible within the 72-hour radius.

Bleeding After Plan B - What is in the morning pill and what does it do?

Does the morning after pill delay my period?

The answer is yes, the morning after pill can delay or advance your period: although this affirmation depends on several factors. As mentioned before, the morning after pill is composed of a high hormonal dosage, which will affect your regular hormonal cycle.

Some of the most common side effects of taking the morning after pill include:

  • Headaches.
  • Nausea and/or vomiting.
  • Bleeding, non-period related.
  • Changes in heaviness of bleeding during pregnancy.
  • Delay or advancement of your period.

The delays or advances of your period will depend on the moment of the cycle in which the pill was taken. If you take the morning after pill a couple of days before your ovulation cycle it may make your period come earlier. However, if you take Plan B three or more days after ovulation, it could make your period come later. In addition, some studies show that the earlier you take the pill within the 72 hour limit, the earlier the appearance of your period might be.

If your period is over a week late, it may mean that it did not work and there is a possibility of pregnancy. You can test this by going to your nearest pharmacy and buying a pregnancy test.

Bleeding After Plan B - Does the morning after pill delay my period?

My period is late, should I worry?

No method 100% effective. The aim of the morning after pill is to hinder pregnancy, however, it has no action once the ovum has been implanted in the uterus. For this reason there is always a risk of pregnancy. Like we said before, if your period is late by 7 days, there is a possibility that you might be pregnant.

If the test shows negative and you are not pregnant, we recommend visiting your gynecologist to find out why your period might be so late. A gynecologist may also be able to confirm that the test was not a false negative.

Why might I bleed after taking the morning after pill?

After taking the morning after pill, although not common, you might experience some light bleeding or spotting. Normally, if this occurs, it should go away naturally after a couple of days and there is no need to worry.

If, however, the bleeding is accompanied by other side effects such as abdominal pain, best visit your doctor or gynecologist to rule out any other pathologies. In addition, if the bleeding does not go away after a couple of days or becomes heavier, again, we recommend consulting a professional.

This article is merely informative, oneHOWTO does not have the authority to prescribe any medical treatments or create a diagnosis. We invite you to visit your doctor if you have any type of condition or pain.

If you want to read similar articles to Bleeding After Plan B, we recommend you visit our Drugs & supplements category.

Write a comment about Bleeding After Plan B

What did you think of this article?

Bleeding After Plan B
1 of 3
Bleeding After Plan B

Back to top